Texas, 2014

Dust Storm in Texas, March 11, 2014

March 11, 2014 · NWS AMA · 3 events in 3 counties and zones

A cold front moved through the Texas Panhandle during the afternoon hours of the 11th. Behind the front, the combination of increasing pressure gradient and strong winds aloft mixing to the surface caused several hours of sustained wind of 40 mph to 50 mph with gusts up to 63 mph during the late evening hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the Texas Panhandle during the afternoon hours of the 11th. Behind the front, the combination of increasing pressure gradient and strong winds aloft mixing to the surface caused several hours of sustained wind of 40 mph to 50 mph with gusts up to 63 mph during the late evening hours. These strong winds were able to blow dust from fields onto area roadways causing localized near zero visibility. Traffic became congested on Interstate 40 between mile markers 40 and 54 near Vega (Oldham County) due to the lower visibilities and people lowering their speeds. In Amarillo, near zero visibilities were reported near Highland Park on the northeast side of town (Potter County), and near the intersection of 45th Ave and Soncy Road (Randall County) on the southwest side of town. As the strong winds began to diminish around 10 PM, visibilities in blowing dust improved above a quarter mile. No vehicle accidents were reported in association to these lowered visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 11, 6:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 11, 6:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
711 PM CDT TUE MAR 11 2014

.UPDATE...

UPDATED THE GRIDS TO THE LATEST TEMP/WIND TRENDS AND TO CANCEL RED
FLAG WARNING AS RH VALUES HAVE INCREASED RAPIDLY THIS EVENING. WE
MIGHT NOT HIT HIGH WIND WARNING CRITERIA EVERYWHERE...BUT IF WE
DON'T, IT'S GOING TO BE SO CLOSE THAT FEEL IT PRUDENT TO LEAVE THE
HIGH WIND WARNING GOING THROUGH 06Z. UPDATED GRIDS/ZONES/HWO ARE OUT.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 653 PM CDT TUE MAR 11 2014/

AVIATION...00Z TAFS

WINDS AND DUST ARE THE MAIN CONCERNS IN THE FIRST 6-8 HRS AT ALL
SITES. TEMPO IFR VISIBILITIES HAVE BEEN COMMON IN THE DUST AND THAT
WILL PROBABLY CONTINUE FOR THE NEXT 3 TO 4 HRS. WINDS WILL BE
SUSTAINED 30 TO 35 KTS WITH GUSTS TO NEAR 50 KTS THROUGH ROUGHLY
06Z...A LITTLE LONGER AT KAMA AND A LITTLE SHORTER AT KGUY. CIGS WILL
PROBABLY REMAIN ABOUT 2500 FEET THROUGH THE FIRST 6 HRS AND THEN
EVENTUALLY CLEAR BY 07Z-10Z. VFR CONDITIONS WILL PREVAIL WITH
LESSENING WINDS FOR THE SECOND HALF OF THE TAF PERIOD.

SIMPSON

PREV DISCUSSION... /ISSUED 410 PM CDT TUE MAR 11 2014/

SHORT TERM...STRONG WINDS AND ONGOING FIRE WEATHER CONDITIONS REMAIN
THE MAIN CONCERNS TONIGHT.

A STRONG COLD FRONT CURRENTLY MOVING THROUGH THE SOUTHERN TEXAS
PANHANDLE WILL CONTINUE TO PUSH SOUTH OF THE AREA THIS EVENING.
MOISTURE HAS INCREASED NORTH OF THE FRONT...WHERE RELATIVE HUMIDITY
VALUES HAVE RISEN TO AT OR ABOVE 20 PERCENT. WINDS HAVE NOT INCREASED
AS MUCH AS EXPECTED OVER THE AMA CWA BUT ONCE THE FRONT CLEARS THE
AREA...STRONG PRESSURE RISES AND A TIGHTENING PRESSURE GRADIENT WILL
INCREASE THE WINDS THIS EVENING. IN ADDITION...A MID LEVEL SPEED MAX
OF AROUND 70 MPH WILL MOVE ACROSS THE AREA AT THIS TIME. WINDS
UPSTREAM OVER KS /PARTICULARLY AT DDC WHERE THEIR LATEST OB CAME IN
WITH A GUST AT 55 MPH/ CONTINUE TO INCREASE LATE THIS AFTERNOON.
OKLAHOMA MESONET OBS INDICATE GUSTS TO 40 TO 45 MPH OVER THE OKLAHOMA
PANHANDLE AND AS THE SPEED MAX MOVES OVERHEAD...EXPECT WINDS TO
INCREASE EVEN MORE. HAVE TOYED WITH THE IDEA OF CANCELING THE
CURRENT HIGH WIND WARNING AND ISSUE A WIND ADVISORY INSTEAD OVER THE
SOUTHERN TEXAS PANHANDLE AS THE STRONGEST MID LEVEL WINDS LOOK TO
REMAIN NORTH OF THIS AREA...BUT CONFIDENCE IN THE SOUTHERN TEXAS
PANHANDLE IN NOT SEEING SUSTAINED 40 MPH WINDS AND/OR WIND GUSTS AT
58 MPH IS NOT HIGH ENOUGH TO JUSTIFY THIS THINKING. OVERALL STILL
LOOKS LIKE THE PERIOD OF STRONGEST WINDS WILL OCCUR BETWEEN 00-06Z
WEDNESDAY.

BESIDES THE ONGOING WIND ISSUES...LOW LEVEL MOISTURE WILL INCREASE
BEHIND THE FRONT. AS THE LOW LEVEL MOISTURE INCREASES FURTHER
SOUTH...THIS WILL REDUCE THE FIRE DANGER OVER THE AREA. EARLIER THE
INHERITED RED FLAG WARNING THAT COVERED THE TEXAS PANHANDLE HAS BEEN
TRIMMED TO EXCLUDE THE NORTHEASTERN TEXAS PANHANDLE. DESPITE THE
FRONT CURRENTLY SOUTH OF AMARILLO...WILL LET THE GOING RED FLAG
WARNING REMAIN IN EFFECT AS THERE HAVE BEEN A COUPLE OF FIRES
REPORTED IN THE CENTRAL AND SOUTHERN TEXAS PANHANDLE.

WINDS WILL GRADUALLY RELAX WEDNESDAY AS THE SURFACE PRESSURE GRADIENT
RELAXES AND A SURFACE RIDGE BUILDS IN OVERHEAD. IT WILL ALSO BE
COOLER WEDNESDAY IN THE WAKE OF THIS FRONT WITH HIGHS IN THE 50S.

CLK

LONG TERM...
THE OVERALL THEME THURSDAY THROUGH SUNDAY WILL BE DRY AND MILD WITH A
HIGHLY AMPLIFIED UPPER AIR PATTERN OVERHEAD. THE SURFACE RIDGE WILL
SLIDE SOUTH OF THE AREA...CAUSING WINDS TO VEER AROUND TO THE
SOUTHWEST. THIS WILL INDUCE A WARMING TREND WITH HIGHS REBOUNDING
BACK INTO THE 60S. BREEZY SOUTHWEST WINDS ASSOCIATED WITH A LEE SIDE
TROUGH COMBINED WITH THESE WARMER TEMPS WILL SUPPORT ELEVATED FIRE
WEATHER CONDITIONS. AN UPPER TROUGH CURRENTLY OVER THE GREAT BASIN IS
STILL EXPECTED TO SPLIT WITH THE WESTERN PIECE OVER THE FOUR CORNERS.
THIS UPPER AIR DISTURBANCE WILL SLIDE EAST BUT WEAKEN AS IT NEARS THE
AREA FRIDAY. NWP MODEL GUIDANCE CONTINUES TO INSIST ON SOME LIGHT QPF
WITH THIS SYSTEM BUT THAT LOOKS UNLIKELY GIVEN THE LACK OF DECENT
MOISTURE ADVECTION. A SECOND UPPER LEVEL DISTURBANCE WILL DIG SOUTH
OUT OF THE NORTHERN ROCKIES AND APPROACH WEST TEXAS OVER THE LATER
HALF OF THE UPCOMING WEEKEND. A COLD FRONT ASSOCIATED WITH THIS
SYSTEM WILL PUSH THROUGH AREA SATURDAY NIGHT. THIS SYSTEM MAY BRING A
CHANCE OF PRECIP SUNDAY ALONG WITH COOLER TEMPS...ALTHOUGH HAVE OPTED
TO KEEP A DRY FORECAST GOING AS THIS IS STILL SEVERAL DAYS OFF.

CLK

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS MOST OF THE
TEXAS PANHANDLE THROUGH 9 PM DUE TO STRONG NORTHERLY WINDS OF
30 TO 40 MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITY VALUES AROUND
5 TO 15 PERCENT. WINDS WILL GRADUALLY DECREASE WEDNESDAY MORNING
AND ARE EXPECTED TO BE BELOW 20 MPH BY MID MORNING. ALTHOUGH
RELATIVE HUMIDITY VALUES WILL FALL TO 15 TO 20 PERCENT IN THE
AFTERNOON...THE PERIOD OF STRONGEST WINDS WILL OCCUR IN THE MORNING
WHEN RELATIVE HUMIDITY VALUES WILL BE ABOVE 20 PERCENT. ELEVATED
FIRE WEATHER CONDITIONS ARE POSSIBLE OVER THE TEXAS AND PANHANDLES
THURSDAY DUE TO THE COMBINATION OF BREEZY SOUTHWEST WINDS AND
RELATIVE HUMIDITY VALUES AROUND 10 TO 15 PERCENT. BEYOND THURSDAY
NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
AT THIS TIME.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: CARSON...DALLAM...DEAF SMITH...GRAY...HANSFORD...
     HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

     WIND ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...COLLINGSWORTH...DONLEY...HEMPHILL...WHEELER.

OK...HIGH WIND WARNING UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

09/09
Hazardous weather outlook, Mar 11, 6:10 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT TUE MAR 11 2014

OKZ001>003-TXZ001>020-121200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
710 PM CDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NORTH WINDS OF 30 TO 45 MPH WILL BE COMMON BEHIND A COLD FRONT THAT
WILL CONTINUE TO MOVE SOUTH OF THE AREA THIS EVENING. SOME GUSTS TO
AROUND 60 MPH WILL ALSO BE POSSIBLE. HIGH WIND WARNINGS AND WIND
ADVISORIES ARE IN AFFECT UNTIL 1 AM WEDNESDAY MORNING. THESE STRONG
WINDS WILL CONTINUE TO PRODUCE BLOWING DUST WHICH WILL REDUCE
VISIBILITIES TO LESS THAN ONE MILE IN SOME SPOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES THURSDAY DUE TO BREEZY WINDS AND LOW
RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THURSDAY.

SIMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dust storm. Local standard time, as filed.

Dust Storm, Oldham

When
March 11, 8:00 PM CST to 10:00 PM CST
Where
Oldham forecast zone
Reported by
Department of Highways
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

TXDOT reported near zero visibilities on I-40 between mile markers 40 and 54.

Dust Storm, Potter

When
March 11, 8:00 PM CST to 10:00 PM CST
Where
Potter forecast zone
Reported by
NWS Employee
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Near zero visibilities near Highland Park.

Dust Storm, Randall

When
March 11, 8:00 PM CST to 10:00 PM CST
Where
Randall forecast zone
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Near zero visibilities near 45th Ave and Soncy Road.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506693, 506694, 506695.